There were more days left than there was medicine. Between my last med check with my psychiatrist and my next appointment to come, I was going to be left with too many days and not enough medication to last. Of course, I did not notice this until the time to do anything about it was already past. To top it off, it was a holiday weekend – Saturday, Sunday, and Monday would pass before my regularly scheduled doctor’s visit. It was not a good three days.
I have missed taking my pills for a day before without any noticeable side effects. And, I knew from experience that any prolonged time without my medications would land me in the hospital. My last hospitalization was testimony to that. Before I left that mental health facility one of the group session leaders asked us what we had learned during our stay there. I had a ready answer, “Take your meds.” But, how would three days affect me? Here are my observations.
First, my sleep patterns were interrupted. For the past several years I have had PTSD-type symptoms during sleeping hours in the form of nightmares that often involve verbal and physical confrontations, some of which are life threatening. I can physically thrash about as if I were fighting someone, experience a whole range of emotions from crying and laughing to yelling and screaming, and talk in incomprehensible jabberings to quite intelligible conversations. It can all be very entertaining for my wife. Although my medication does not eliminate all of the above, it greatly suppresses it.
The first night without my medication I had trouble falling asleep and was awake until about 1:30 am and back awake by 3:30 am. I stayed up the rest of the day. The next night I slept longer, but the dreams came fast, furious, and vividly. According to my wife, I did a lot of talking and even cussed in my sleep – something I never do when I am awake, and especially the word I used. By the third night I was flailing about fighting perceived threats and defending against oncoming foes. To say it was a rough three nights would be fairly more than an understatement.
The next thing I noticed was headaches, flaring of my long dormant IBS, and a strange electrical shock-like feeling behind my left ear. I can explain the headaches – they were the first symptoms of withdrawal from some of the powerful medications I take. The IBS triggering gave me pause, but it sent me a warning that I may not be handling my stressors as well as I think. That popping in my head still has me puzzled, but I have a hypothesis.
You may think me not only off my rocker, but someone has also stolen my rocker off my porch when I propose that it was my neurons misfiring for lack of synaptic activity. Admittedly, what I know about the brain could be fit into a thimble with room to spare, but here goes anyhow. Our bodies send billions of messages to our brains along neuron pathways each day. In the brain, these pathways are interrupted by large fissures or canyons that have to be crossed. The neurons need help to get across these ravines in order to connect with the neuron pathway on the other side. That is where the synapses take over. They ferry the messages over the gorge to enable the neuron pathway to continue undisturbed. I think my brain’s electrical system (neurons) were misfiring for lack of current carriers (synapses). Whatever it was going on in my head felt physically uncomfortable and made a static electric shock sound in my ear.
The last thing I noticed was my mood began to change. Normally, I am a calm, quiet, somewhat reserved, unflappable guy. I do not react unless severely provoked. My voice rarely goes above a conversational tone, and then only for emphasis or to communicate firmness. I never yell or holler. But, during those three days I was harder to get along with. I still did not raise my voice, but I was more easily provoked, quicker to discipline our grandchildren whom my wife and I are rearing, and generally testy. My emotions were rawer as well. Several times I felt near tears and I thought I could lose control any minute now.
It really bothers me to be so dependent on my medication. It scares me to think how rapidly and far I can fall without it. For this man, at least, it gnaws at me to realize I have so little control over my own body, mind, and emotions. But, it is my reality and if I am to remain healthy I must reconcile myself to the fact that I need my medication to stabilize me in order that I can successfully address the other issues in my life.